Medical questions & health advice by board certified doctors
"What is causing my hair to fall out?"
I'm a 28 year old mother of three currently using Implanon as the primary form of birth control. I recently had my gall bladder removed due to non-functioning. My hair is falling out at the scalp, not breaking mid shaft. In the past, I have tested to be severely low in iron. I eat a vegetarian diet, but include milk and eggs. I have no other health concerns.
There are several likely causes of hair loss like you describe in someone your age. As you already mention, several deficiencies can cause hair loss. One of the most common deficiencies to cause hair loss is iron deficiency, which it sounds like you have already been tested for. The other is an imbalance in the thyroid gland function, and most young people who are experiencing hair loss like you should also have their thyroid gland tested. At the same time, based on the story that you tell of recently having a major surgery (gall bladder removal) it is very likely that what you are experiencing is something called telogen effluvium. This is a type of sudden hair loss that is triggered by a major shock to the body's over function, usually a severe illness, major surgery, new medication, or something similar. The association between recent surgery and hair loss strongly suggests this possibility in your case. The treatment for telogen effluvium is generally to watch and wait, as the hair does tend to come back on its own. Occasionally, if the hair loss is severe, medications can be prescribed to stimulate hair growth, and you could talk to either your primary care doctor or dermatologist about this possibility.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.